Reversal of rapid bone loss in iatrogenic hyperthyroidism by bisphosphonate treatment and withdrawal of tri-iodothyronine (#247)
A 54-year-old woman was seen in June 2004 for osteoporosis management. She had been estrogen-deficient for five years and her mother had severe osteoporosis. In November 2002 she was prescribed thyroid hormone supplementation, initially thyroxine (T4) and then tri-iodothyronine (T3). Her dose of T3 was progressively increased, so that by early 2004 she was taking 90 µg twice daily. She developed palpitations, sweating, heat sensitivity, muscle weakness, fatigue, anxiety and agitation.
In April 2004 the T3 was ceased and she was referred to an endocrinologist. Her previous symptoms resolved and she became clinically and biochemically euthyroid. It was found that she had had normal serum levels of free T4, free T3 and TSH before commencement of thyroid hormone treatment. She had negative thyroid antibodies and no family history of thyroid disease.
The bone mineral density (BMD) of her lumbar spine (LS) and femoral neck (FN) has been measured on six occasions before, during and after T3 treatment, using the same (Norland) DEXA scanner. During a 14 month period on T3 treatment, there was a 12.5% decrease in her vertebral BMD and a 10.6% decrease in her femoral neck BMD, resulting in severe vertebral osteoporosis and established FN osteoporosis. She sustained a non-traumatic rib fracture in early 2004 and a Colles’ fracture in a fall in 2007.
Her osteoporosis was treated by alendronate (70mg weekly) and vitamin D3 (2000 I.U. daily). Subsequently her vertebral BMD improved by 20.5% and her femoral neck BMD by 6.1% over the next six years. She then ceased alendronate, at which time her T scores were -3.00 LS and -2.06 FN (Geelong).
Her alkaline phosphatase (ALP) was normal at baseline and rose during T3 treatment, reaching a peak of 188; isoenzymes confirmed a predominantly bone source. She did not develop hypercalcemia. Her ALP level returned to normal several months after T3 was ceased, and her urine deoxypyridinoline/creatinine ratio and serum osteocalcin were also normal then.
Thyrotoxicosis is associated with increased bone turnover and negative calcium balance1. This patient illustrates the marked adverse effects, and reversibility, of T3 excess on BMD and fracture risk.
- Nicholls JJ, Brassill MJ, Williams GR, Bassett JHD. J Endocrinol 2012: 213:209-221.